Physical Rehabilitation Medicine/Erotic electro-stimulation
QUESTION: Dr Brian Neville, Sir can you tell me how Tenís Machines work? I really want to know if a tenís machine can cause permanent damage to nerve receptors. From every thing I have read Tens machines are safe in terms of causing permanent nerve damage. Dr Neville Does a ,tenís units work by permanently numbing nerve receptors? I would appreciate your time, and opinion if you are knowledgeable on the workings of a tenís machine because I engaged in a practice called erotic electro stimulation where men/and women use electricty to stimulate the genitals for pleasure(orgasms). A tens machine I thought stimulated nerves, and increase Blood flow. Men, and women have done this(electrostimming the penis) for decades. Every website I have visted(before engaging in that practice) said it was safe. I have done this for 2 years without any problems. Then I took a drug called Doxazosin(cadura. a drug that is prescribed for men who have enlarged prostate or who have high bloood presure), then these sexual sideeffects started 7 months ago. I have been this way for 7 months. I mentioned that(the drug doxazosin), because that drug is known to cause male problems(the ones I am experiencing). So this drug could be responsible for sexual sideeffects. 1 of the 2 is responsible for this. Either doxazosin/the ten's machine or both. Now my penis(the head of it)is not sensitive as it once was,and I have diminished orgasms(not pleasurable). So again can a tens machine do permanent damage to nerve receptors of the Penis, and nerve damage in general. Thank you.
ANSWER: Interesting question. Not sure I've ever heard of this one. Well a TENS machine does stimulate nerves and shouldn't normally cause problems. However, 2 years of tens use will probably desensitize the nerve. I would stop immediately. Look up "tetany" and nerves. The softest, most sensitive tissue in the body are nerves and they sometimes are not very forgiving when it comes to irritation. The medication shouldn't make the head of your penis go numb. My guess is that you have desensitized the terminal nerves most distal from your body. It should return but will take some time.
Stop immediately and good luck.
---------- FOLLOW-UP ----------
QUESTION: Thank you Dr Neville for that reply. Dr Neville I left something out, that I should have told you this the first time, because I really wanted it to be the ten's machine or doxazosin to be responsible for these sexual issues I am having. What you told me last time was good to read, because as you pointed out the nerves can heal, and also other doctors agree with you Dr Neville that doxazosin is more likely than not, not to be responsible for my sexual issues. Dr Neville, I am a type diabetic, and as you may know, diabetes effects nerves negatively. The complications that I started getting from my diabetes was tingling(diabetic neuropathy) in my feet 2 years ago. Now what some diabetic men do, to keep diabetes from effecting their sex lives(keeping diabetes from making them impotent, because diabetes is known to do that. (I am not impotent)is to use a ten's like machine to stimulate nerves/blood vessels. I use electrostimulation to protect me from the sexual complications of diabetes, and at the same time to derive pleasure from the act of electrostimming. So my conclusion is that 1 or the other or both contributed to this sexual issues.........My question to you Dr Neveille,is if the ten's machine caused this, and given my history of being diabetic(for 5 years) what would be your opinion be on how long it would take my nerves(terminal/distal nerves) to heal(I have already been in this state for 7 months(without using a Ten's machine)?. Lastly, Dr Neville, if the sexual issues that I am dealing with is the result of diabetic diabetes is there anything that you would know that could help reverse this condition. Thank you. Elbert Vaughn
Yes, diabetes can cause neuropathy and affect the nerves. I really can't say how long it should take for things to improve considering this. Between the diabetes, medications, and TENS unit it's tough to say. My guess is you should give it time and reduce the amount of meds and electrostim to see how it goes. After 1 year and it's not back it probably won't be back.